Reassurance needed: I had an appointment... - AF Association

AF Association

22,030 members26,795 posts

Reassurance needed

Silver40
Silver40

I had an appointment today with a consultant rheumatologist. It is probable that I have fibromyalgia, and have been prescribed 10mg amitriptyline at night. I was reassured that it is compatible with my other medication. But obviously I read all the patient information, and the warning note re “heart problems such as disturbance in heart rhythm ...etc” is a little worrying.

I guess I’m just asking if any of my fellow afibbers are on amitriptyline.

I’m well aware that no one can give medical advice, but other’s experiences might give me some reassurance. I’m really hoping that this will eventually give me better quality of life.

18 Replies

can you check it out with your cardiologist just to be more confident. I have a potential condition where that medication is a treatment and I will most certainly be asking my EP before taking it.

Silver40
Silver40 in reply to meadfoot

Hi meadfoot. I will try contacting my cardiologist but communication with him usually takes weeks. I logically think that it should be ok because the rheumatologist had my records in front of her and it was actually the cardiologist that prompted my GO to make the referral. But it’s now getting late and I’m putting off taking the amitriptyline tonight! Need to think again in the light of a new day! And possibly get advice from my GP. ( that in itself is a task!)

But oh how I long for a decent nights sleep with less pain!

Keep well

Val (silver40)

I am currently on 10mg of Amitriptyline at night as well as I've had recurring Shingles and nerve pain. I too freaked out when I read the drug shouldn't be used with one of my other drugs or in people with arrhythmias. My GP and pharmacist said 10mg is a very low dose and won't be a problem. My cardiologist is aware that I am on it but wasn't concerned.

Silver40
Silver40 in reply to Kaz747

Thanks Kaz. I’m going to speak to my pharmacist tomorrow. And perhaps be brave tomorrow night!

Val

Cabert
Cabert in reply to Kaz747

HiKaz747 I am interested to know whether your nerve pain commenced post AF and Apixaban ? Or was this pre existing prior to AF or commencing Apixaban.

Kaz747
Kaz747 in reply to Cabert

That's a very good question and we don't know. I was hospitalised with Atrial Flutter in April and had a cardioversion. A few days later I came out in a Shingles rash. Doctors aren't sure if the Atrial Flutter triggered the Shingles or if the Shingles triggered the Flutter. I was put on Apixiban for 5 days after the cardioversion. Two weeks later I developed nerve pain and was put on Lyrica but that made me retain a lot of fluid in my legs so the doctor changed it to Amitriptyline. I took this for 2 weeks and thought I was fine so I went off it. Two weeks later I had another Shingles outbreak and a week later the nerve pain was back so I went back on Amitriptyline. Then a few days later (last Monday) I was taken by ambulance to Emergency and admitted with Atrial Fibrillation. I'm now on Rivaroxaban and will be undergoing ablations for both Flutter and AFib in a few weeks.

Hi, I have Rheumatoid Disease and have taken Amytriptaline for years for pain. I only take this at night!

My Cardiologist has no objection to Amytriptaline or any of my medication for Rheumatoid!

Also have AF for the last 3 years.

Silver40
Silver40 in reply to Annekw

Ah thanks Anne! Wish I had been brave enough to take it last night! I’m well aware that all the warnings and side effects are only potential, but I did worry yesterday! I think I’ll have a word with my pharmacist today and bite the bullet tonight! Thanks again for your reply. Keep well, Val.

Hi Val, I sympathise so much. I don’t think you lacked bravery not to take it without checking - I think you were very wise :)

There’s been amitriptyline discussions i’ve found interesting and helpful before on here - have you tried a search? I seem to remember there are people on here who say they’re fine with it at a low dose (such as yours) but they were advised not to take higher doses. They may respond again here, but worth having a search to check?

Personally I was advised (I’d say almost forced) to take amitriptyline for both migraines and fibromyalgia-related pain. This was not long before I was diagnosed with AF. BUT because I knew there was already something not right with my heartbeat, I just wasn’t happy to take it, so I didn’t. My medics were very unimpressed. However, when I then had an AF event (obviously unconnected as I hadn’t taken any amitriptyline) it was generally agreed I should try to find alternative meds if possible.

Having said that, I get the impression that for most people it doesn’t cause any problem at low doses. And often the advice would b ‘try it and see’.

Good luck with finding out more about what’s best for you ... I sympathise greatly with the difficulty of balancing different medical needs and concerns. A lot of people on here do too. Do let us know what you decide :) Xx

Silver40
Silver40 in reply to JaneFinn

Thanks for the info Jane. I will do a search on here. It’s a juggling act with medication isn’t it! I am still currently in two minds about my anticoagulant rivaroxaban, because my onset of increased muscle pain, and worse , weakness coincided with me switching to this. None of the medics seem to have a view on this, so it’s down to me to find a solution. Throw age into the mix and it ain’t easy! However I’m not ready to sit in a corner and give in just yet!

Hopefully I will soon have a positive update. Keep well

Val

My favourite Medic has a load of sayings and pontifications that stick in my mind.

One was that prescribing medicine was so difficult because each person can react to it diffrently. He went on to say that due to our modern need to sue when things go wrong manufacturers list anything that people report as a side affect. He said to stop paying attention when it gets to over one in a thousand as you had more chance of getting hit by a car after that!

Silver40
Silver40 in reply to Smokie2D

Ha ha Smokie! I am also very careful crossing the road!

Seriously though, I can usually be sensible about potential side effects, just some resonate more than others.

Watch this space!

Smokie2D
Smokie2D in reply to Silver40

I like the side affects that describe the symptoms I am already suffering before taking the medicine

Silver40
Silver40 in reply to Smokie2D

Ditto! And many of them.

Update. My plan of action for today:- phoned cardiologist’s secretary. She hastily evacuated the building due to a fire alarm! Phoned GP secretary. My named doctor not on duty today so left a message, ( will be interesting to see how long an answer takes!)

Finally walked over to see my pharmacist in person. No problem the low dose of amitriptyline should be fine! So — I am now looking forward ( almost) to taking my tablet tonight.

Thanks to everyone for their input. Will let you know how it goes.

Stay well everyone. 😊

JaneFinn
JaneFinn in reply to Silver40

Well done - and hope you had a good night and no ill effects :) x

Silver40
Silver40 in reply to JaneFinn

Thank you! I did have a better night and my heart is still is still a steady 4:4 rhythm! Phew!

JaneFinn
JaneFinn in reply to Silver40

Great to hear! X

You may also like...